Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 206, NWS Twin Cities, MN

September 24, 2019Dakota County, Washington County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 24, 2019, 8:14 PM CDT for Dakota County, Washington County, Minnesota. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2019, 8:14 PM CDT (01:14 UTC)
Expired
Sep 24, 2019, 8:45 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Dakota County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 8:18 PM CDTHAIL 13 S Inver Grove Height, MNFROM TWITTER WITH PHOTO.
Sep 24, 8:26 PM CDTHAIL 0.72 Ene Cottage Grove, MNM-PING REPORT.
Sep 24, 8:32 PM CDTHAIL 12 Ene Newport, MNM-PING REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

060 
WUUS53 KMPX 250114
SVRMPX
MNC037-163-250145-
/O.NEW.KMPX.SV.W.0206.190925T0114Z-190925T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
814 PM CDT Tue Sep 24 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  North central Dakota County in east central Minnesota...
  Southern Washington County in east central Minnesota...

* Until 845 PM CDT.

* At 813 PM CDT, a severe thunderstorm was located over Inver Grove
  Heights, or 10 miles south of St. Paul, moving northeast at 30 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  South St. Paul and St. Paul Park around 820 PM CDT.
  Cottage Grove around 825 PM CDT.
  Woodbury around 835 PM CDT.
  Afton around 840 PM CDT.

Other locations impacted by this severe thunderstorm include Newport,
Grey Cloud Township, St Paul Park, Afton State Park and Lake Elmo
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for east central
Minnesota...and west central Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4479 9316 4490 9301 4489 9299 4491 9299
      4501 9284 4488 9277 4482 9277 4479 9279
      4473 9306
TIME...MOT...LOC 0113Z 238DEG 27KT 4480 9305 

HAIL...1.25IN
WIND...<50MPH
 
$$

BORGHOFF
2 follow-up statements
357 
WWUS53 KMPX 250122
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
822 PM CDT Tue Sep 24 2019

MNC037-250132-
/O.CAN.KMPX.SV.W.0206.000000T0000Z-190925T0145Z/
Dakota MN-
822 PM CDT Tue Sep 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DAKOTA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for east central
Minnesota...and west central Wisconsin.

LAT...LON 4477 9301 4487 9302 4489 9299 4491 9299
      4501 9284 4488 9277 4482 9277 4479 9279
      4477 9288 4478 9293 4477 9295
TIME...MOT...LOC 0122Z 238DEG 27KT 4484 9297 

$$

MNC163-250145-
/O.CON.KMPX.SV.W.0206.000000T0000Z-190925T0145Z/
Washington MN-
822 PM CDT Tue Sep 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN WASHINGTON COUNTY...

At 822 PM CDT, a severe thunderstorm was located over St. Paul Park,
or 9 miles southeast of St. Paul, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Woodbury around 835 PM CDT.
  Afton around 840 PM CDT.

Other locations impacted by this severe thunderstorm include Newport,
Grey Cloud Township, St Paul Park, Afton State Park and Lake Elmo
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for east central
Minnesota...and west central Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4477 9301 4487 9302 4489 9299 4491 9299
      4501 9284 4488 9277 4482 9277 4479 9279
      4477 9288 4478 9293 4477 9295
TIME...MOT...LOC 0122Z 238DEG 27KT 4484 9297 

HAIL...1.00IN
WIND...<50MPH
 
$$

BORGHOFF
622 
WWUS53 KMPX 250136 RRA
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
836 PM CDT Tue Sep 24 2019

MNC163-250146-
/O.EXP.KMPX.SV.W.0206.000000T0000Z-190925T0145Z/
Washington MN-
836 PM CDT Tue Sep 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WASHINGTON COUNTY
WILL EXPIRE AT 845 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until midnight CDT for east central
Minnesota...and west central Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.

LAT...LON 4477 9301 4487 9302 4489 9299 4491 9299
      4501 9284 4488 9277 4482 9277 4479 9279
      4477 9288 4478 9293 4477 9295
TIME...MOT...LOC 0136Z 238DEG 27KT 4489 9286 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:36 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 24, 6:36 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
636 PM CDT Tue Sep 24 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 329 PM CDT Tue Sep 24 2019

Timing of thunderstorm development is the main forecast concern late
this afternoon/evening. Other concerns is a chance of showers in
central Minnesota Wednesday afternoon.

Cumulus field, and depth of higher boundary layer moisture, remains
in Iowa this afternoon. There is a steady increase in the cumulus
field moving northeast across northern Iowa since noon. Secondly, a
strong short wave was evident across the Northern Plains this
afternoon. Once this short wave, and associated frontal boundary,
moves across southern Minnesota, the deeper moisture from Iowa will
interact with it, and cause storms to develop. Based on several of
the CAMs, initiation is around 4-6 pm from the Twin Cities,
southwest to around Fairmont. Ample wind shear increasing along the
short wave, and MLCAPEs around 2000 J/kg, will lead to some severe
storms. Lapse rates are impressive with values of 7.5 to 8 C/km
across southern Minnesota. The combination of wind shear,
instability, and lapse rates, all indicate a good correlation of
large hail. Once the front moves through the region, there remains
ample moisture behind it. As with synoptic scale systems, weak short
waves rotating around them, and cold air aloft, instability showers
will be possible, especially in central Minnesota Wednesday
afternoon which will be closer to the upper low.

Not too many changes past Wednesday afternoon, with a cool Wednesday
night in store. Temperatures by Thursday morning will be in the 40s,
with 30s possible in the typical low spots of Minnesota, and western
Wisconsin.

.LONG TERM...(Thursday through Tuesday)
Issued at 329 PM CDT Tue Sep 24 2019

The long term period will be rather unsettled with a bit of a
roller coaster in temperature swings this period, given warm vs
cold sector placement of a couple potential systems developing.

By Thursday, conditions will remain dry but the feature to watch
will be developing to our northwest. A large trough over Canada
will influence much of North America with cyclonic flow aloft. A
coupled jet structure will help develop a potent shortwave and
surface low Thursday night across North Dakota, but it appears it
will translate eastward with most of the forcing remaining across
central MN and northward. Still, we could see some precip develop
along the surface front overnight into Friday morning, so stuck
with chance pops across the area during that period as the surface
low moves east across northern MN toward Lake Superior.

Cooler air will then infiltrate from the north with highs both
Friday and Saturday being held in the low 60s, and dew points in
the comfortable range in the 40s. With surface high pressure
building in Saturday morning, could see highs dip into the upper
30s and lower 40s.

A deeply amplified trough will dig across the western CONUS Sat
night into Sunday, enhancing southerly flow locally and lifting
the front through our area. Temperatures rising into the 70s
across southern MN and dew points into the 60s are expected while
a surface low develops across eastern Wyoming. With our area still
in the warm sector Monday, could make a run at 80 degrees and
thunderstorms are certainly possible in the vicinity of the
frontal boundary especially.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Sep 24 2019

TSRA will affect areas from KMKT to KEAU during the next 6 hours,
with only a small window of IFR at KMKT around 00-01z, and 02-03z
at KEAU. Otherwise, VFR and westerly winds around 5-10 kts. By
Wednesday morning, gusty winds will develop from the WNW with
gusts of 24-28 kts likely in western Minnesota. -SHRA will also be
possible during the afternoon, but not enough to warrant VCSH at
this time.

KMSP...

Only an hour of VCTS, which will likely be over by 1z. Otherwise,
west/west-northwest winds develop this evening. Gusty west-
northwest winds develop Wednesday morning.

/OUTLOOK FOR KMSP/

Thu...VFR. ISOLD -SHRA late. Wind W-SW bcmg S 5-10 kts.
Fri...VFR. Poss MVFR/SHRA, ISOLD TSRA. Wind SW 5-10 kts bcmg NW.
Sat...VFR. SHRA/TSRA late. Poss MVFR cigs/vsby. Wind E 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...SPD
AVIATION...JLT
Hazardous weather outlook, Sep 24, 12:15 PM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1215 PM CDT Tue Sep 24 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1215 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely along a cold front after 3 pm. There is
an Enhanced Risk of severe weather across south-central and
southeastern Minnesota, as well as west central Wisconsin.
Large hail, tornadoes, and damaging wind gusts are all possible
with these storms this afternoon, and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday evening into Friday, and then
again over the weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon,
especially after 3 pm.

In the hours before

Local storm report, Sep 24, 7:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
759 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          2 ENE ELK MOUND         44.88N 91.66W
09/24/2019                   DUNN               WI   TRAINED SPOTTER

            CONFIRMED TORNADO ON THE GROUND EAST OF ELK
            MOUND, WI.

&&

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:00 PM CDTTornado WarningMPXGoodhue30 min
Sep 24, 7:03 PM CDTSevere Thunderstorm WarningMPXRice, Steele, Waseca27 min
Sep 24, 7:13 PM CDTTornado WarningMPXSteele32 min
Sep 24, 7:16 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Scott44 min
Sep 24, 7:34 PM CDTSevere Thunderstorm WarningMPXGoodhue26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.